Sarah Beuckmann of Glasgow, Scotland, felt a tingling sensation in her legs and noticed a rash flaring up around her ankles a week after getting her first dose of AstraZeneca’s coronavirus (COVID-19) vaccine on March 18.
She also had flu-like symptoms right after the vaccination.
Beuckmann called her doctor to arrange an appointment the morning she noticed the rash, but by the afternoon her skin was already breaking out into blood-filled blisters. Blisters also appeared on her legs, hands, face, arms and bottom.
“I ended up asking my husband to take me to A&E,” said Beuckmann, referring to “accident and emergency,” the equivalent of an emergency room (ER). “When I got there, my heart rate was sitting at 160bpm, which they were very concerned about. I got put on an ECG machine.”
Doctors determine AstraZeneca’s COVID-19 vaccine triggers the rash
Medics carried out tests for HIV, herpes and other skin conditions to work out what triggered the rash, but all results came back negative. Doctors finally determined that the vaccine caused her rare reaction after carrying out two biopsies.
“Once they found that it was a reaction to the vaccine, they put me on steroids and that really seems to be helping my progress,” said Beuckmann. She had been advised by her doctor not to get the second dose of AstraZeneca’s COVID-19 vaccine because of her reaction. (Related: Researchers confirm antibodies from the AstraZeneca coronavirus vaccine cause blood clots.)
Beuckmann spent 16 days at Queen Elizabeth University Hospital. She was discharged to recover at home. The 34-year-old mother of one is currently wheelchair-bound due to the bandages on her legs and blisters on the soles of her feet. She may need physiotherapy to help strengthen her leg muscles.
“They are starting to heal and they’re looking a lot better than they were but as the blisters started to get worse, they all sort of merged together,” she said. “I didn’t know what was going on.”
With the blisters merging, her legs have looked like a pair of “giant blisters.” Beuckmann admitted that at one point she feared her legs might have to be amputated.
Dermatologist agrees COVID-19 vaccine causes the blisters
Dr. Emma Wedgeworth, a consultant dermatologist and spokeswoman at the British Skin Foundation, agreed that Beuckmann had likely suffered a reaction to the vaccine.
“Vaccines are designed to activate the immune system. Occasionally people will have quite dramatic activation of their immune systems which, as happened in this case, can manifest in their skin” Wedgeworth told MailOnline. “This poor lady had a very severe reaction, which thankfully is extremely rare.”
It is not clear why Beuckmann, who works in retail, was invited for a vaccine. Scotland’s vaccine rollout was focused on people over the age of 50 when she got vaccinated, although vaccines are available to those who are considered at risk from the virus, or live with someone considered vulnerable.
At least 20 million Briton have had AstraZeneca’s COVID-19 vaccine, which drug regulators say causes a rash in one percent of cases. They say rashes caused by the jab tend to go away within a week.
Woman suffers from severe rash after first dose of AstraZeneca vaccine
Unfortunately, some rashes stick around a little longer. Leigh King of Wishaw in North Lanarkshire got her first dose of AstraZeneca’s COVID-19 vaccine on March 12. She began to feel the alarming reaction almost immediately after receiving the shot.
As the calendar turned to April, she was still suffering from the severe rash that has covered her face, chest and arms.
“My skin was so sore and constantly hot. I have never felt pain like this – it has been a horrible experience,” King told Scottish newspaper Wishaw Press. “I am a very healthy person and am not on any medication or anything like that. I am not even in a vulnerable category.”
She had been invited to get the vaccine because she’s an unpaid carer for his 13-year-old son Aidan, who has autism and mobility issues.
King said she received a letter the day of her inoculation instructing her to seek medical help if side effects persisted after 48 hours.
“I went to Wishaw A&E but was turned away,” she said. “I went back twice more and the last time I was in such pain I could barely walk out the hospital.”
She said the condition has seriously affected her ability to care for her child. “Aidan has also found this whole thing difficult. He is scared to come near me because of how my skin looks and he struggles to understand what is going on,” King said.
King thought there has been a lack of follow-up care in her case and that there are many unanswered questions about potential side effects. “I feel so let down on every level. I wish there was more support for people if this happens to them,” she said. (Related: AstraZeneca’s COVID-19 vaccine will “never be licensed in the US,” says analyst.)
Follow Immunization.news for more news and information related to coronavirus vaccines.
- The vaccine is the pandemic: Biden to dump 60 million blood clotting Covid-19 vaccines from AstraZeneca on India
- Denmark permanently stops rollout for AstraZeneca vaccine, citing concerns about blood clots
- J&J, AstraZeneca Covid-19 jabs both contain aborted human fetal tissue
- Oxford suspends trial of AstraZeneca vaccine on children amid fears of its link to deadly blood clots